Vol. 281, No. 2, 2016

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 327: 1
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Generalized splines on arbitrary graphs

Simcha Gilbert, Julianna Tymoczko and Shira Viel

Vol. 281 (2016), No. 2, 333–364

Let G be a graph whose edges are labeled by ideals of a commutative ring. We introduce a generalized spline, which is a vertex labeling of G by elements of the ring so that the difference between the labels of any two adjacent vertices lies in the corresponding edge ideal. Generalized splines arise naturally in combinatorics (algebraic splines of Billera and others) and in algebraic topology (certain equivariant cohomology rings, described by Goresky, Kottwitz, and MacPherson, among others). The central question of this paper asks when an arbitrary edge-labeled graph has nontrivial generalized splines. The answer is “always”, and we prove the stronger result that the module of generalized splines contains a free submodule whose rank is the number of vertices in G. We describe the module of generalized splines when G is a tree, and give several ways to describe the ring of generalized splines as an intersection of generalized splines for simpler subgraphs of G. We also present a new tool which we call the GKM matrix, an analogue of the incidence matrix of a graph, and end with open questions.

splines, GKM theory, equivariant cohomology, algebraic graph theory
Mathematical Subject Classification 2010
Primary: 05C78, 05E15, 55N25
Received: 4 March 2015
Revised: 20 August 2015
Accepted: 23 August 2015
Published: 16 February 2016
Simcha Gilbert
Department of Mathematics and Statistics
Smith College
44 College Lane
Northampton, MA 01063
United States
Julianna Tymoczko
Department of Mathematics and Statistics
Smith College
44 College Lane
Northampton, MA 01063
United States
Shira Viel
Department of Mathematics
North Carolina State University
2108 SAS Hall
Raleigh, NC 27695
United States